Pharmacology/Metoprolol

Advertisement


Question
I am a 57 yr old male. I don't have any know allergies to medications, but am sensitive to all (it takes 1/2 the amt to do the job). 4 months ago I had a major heart attack & was hospitalized for 9 days. Recuperation went well for 3 months, then 1 evening I got extreme tremors thru my entire body & BP went up to 206/127. Ever since, I get tremors almost daily, become nauseated and have continuous tinnitus, with feeling of congestion only on left side of head. Probably coincidental, but 1st episode occurred within an hour of listening to some extremely loud music in a club. I was on amiodarone and metoprolol. My dr. discontinued amiodarone, but it has not helped. Is it possible that metoprolol has caused this effect after 3 months? ENT, neurologist, psychiatrist, cardiologist can't determine the cause; meanwhile I'm losing weight and I'm already quite thin. Your opinion is appreciated.

Answer
Is it "possible"?  Yes - unfortunately sometimes people have very odd reactions to medications.  However, is it even remotely likely? Not in my opinion.  Beta blockers (the class of drug that Metoprolol belongs to) are used to STOP primary tremors, reduce heart rate and calm people who suffer from stage fright and things of that nature.  Essentially they are likely to cause exactly the opposite reaction to what you are describing.  The tinnitus could be caused by a number of things like damage to the ear drum, middle ear or even otc pain medications.  If you are taking any NSAIDS (like aspirin, motrin, aleve, or diclofenac) you may want to look there for the nausea and tinnitus as that is a rather prominent side effect profile for drugs like that - especially for patients taking high doses or using them long term.  

If you are concerned about the side effect profile still being related to metoprolol ask the doctor to switch you to something else temporarily - there are plently of cheap safe alternatives.  A trial off of the metoprolol will at least put your mind at ease.

Your symptoms are not treatable with any single medication in my experience.  My best advice right now is treat the symptoms until you can get off the metoprolol so you can rule that out and avoid all NSAIDS for at least 2 weeks to see if the symptoms subside.

Hope that helps.

Joshua

Pharmacology

All Answers


Ask Experts

Volunteer


Dr. Joshua Cappuccilli

Expertise

I can answer most questions involving medication use, side effects, adverse effects, interactions and how drugs relate to specific disease states. No one can answer all questions; I will respond as such if I cannot provide an answer. I will provide resources / references for the information that I use to formulate the answer given.

Experience

I am a Doctor of Pharmacy currently practicing in Florida in a retail pharmacy.

Organizations
California Phamacist Association American Pharmacy Assocaition

Education/Credentials
BA University of South Florida PharmD University of Florida APhA Medication Therapy Management certification

©2016 About.com. All rights reserved.